Difference In Pill Color May Affect Patient's AdherenceEditor's Choice
Main Category: Pharmacy / Pharmacist
Also Included In: Public Health
Article Date: 03 Jan 2013 - 0:00 PST
Difference In Pill Color May Affect Patient's Adherence
|Patient / Public:|
|Article opinions:||1 posts|
Generic medications are biologically identical to their brand-name counterparts, however, their physical traits, like shape or color, usually differ. Patients who take generic drugs that differ in color are 50 percent more likely to stop the intake of the drug, producing possible negative reactions, according to a new study by Brigham and Women's Hospital (BWH).
The findings were published in the Archives of Internal Medicine. The case-control study analyzed patients taking antiepileptic drugs and looked at the probability that patients who did not refill their prescriptions had been taking medication with a different shape or color from earlier prescriptions.
Aaron S. Kesselheim MD, JD, MPH, assistant professor of medicine in the Division of Pharmacoepidemiology and Pharmacoeconomics at BWH, and principal investigator of this study, explains:
"Pill appearance has long been suspected to be linked to medication adherence, yet this is the first empirical analysis that we know of that directly links pills' physical characteristics to patients' adherence behavior. We found that changes in pill color significantly increase the odds that patients will stop taking their drugs as prescribed."
The investigators used a large national database of filled prescriptions. When they discovered a gap in a patient's use of the drug, they reviewed the previous two prescriptions filled and checked to see if they were the same shape and color.
They found that interruptions in the prescription filling happened more commonly when the pills had a different color. Of all patients, around 11,472 stopped getting their prescriptions; 27 percent of subjects with non-epilepsy drug prescriptions stopped their prescriptions, and 53 percent with epilepsy stopped their meds.
Stopping use of an antiepileptic drug, even for a couple days, can increase the risk of seizure and impact social and medical consequences for patients.
The conclusions suggest significant take-home information for pharmacists, physicians, and patients.
"Patients should be aware that their pills may change color and shape, but that even differently-appearing generic drugs are approved by the FDA as being bioequivalent to their brand-name counterparts and are safe to take. Physicians should be aware that changes in pill appearance might explain their patients' non-adherence. Finally, pharmacists should make a point to tell patients about the change in color and shape when they change generic suppliers."
The authors point out that following a medicine schedule is a multi-dimensional issue. However, they believe that taking action to allow or even require resemblance in the physical appearance of pills among brand name and generic drugs could provide a simple way to encourage patients to keep up with their prescriptions.
Written by Kelly Fitzgerald
Copyright: Medical News Today
Not to be reproduced without permission of Medical News Today
Aaron S. Kesselheim, MD, JD, MPH; Alexander S. Misono, MD, MBA; William H. Shrank, MD, MSHS; Jeremy A. Greene, MD, PhD; Michael Doherty; Jerry Avorn, MD; Niteesh K. Choudhry, MD, PhD
Archives of Internal Medicine, January 2013, doi:10.1001/2013.jamainternmed.997
20 May. 2013. <http://www.medicalnewstoday.com/articles/254539.php>
Please note: If no author information is provided, the source is cited instead.
Contact Our News Editors
For any corrections of factual information, or to contact the editors please use our feedback form.
Please send any medical news or health news press releases to:
Note: Any medical information published on this website is not intended as a substitute for informed medical advice and you should not take any action before consulting with a health care professional. For more information, please read our terms and conditions.